MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 11.5MM X 20CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 11.5MM X 20CM 130D; NAIL, FIXATION, BONE
Model Number 71675211
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after intramedullary nail surgery on (b)(6) 2020, the intertan 11.5mm x 20cm 130d broke in the proximal portion above the single lag screw.A revision surgery was made on (b)(6) 2021 to remove and replace it with a competitor device.Current health status of the patient is good.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.The clinical/medical investigation concluded that, the x-rays dated (b)(6) 2021, confirmed the nail is broken in the proximal portion above the single lag screw as well as fracture in the original location of the femur fracture 10 mo prior which may indicate non-union.However, based on the limited information provided, the clinical root cause of the reported nail breakage cannot be confirmed but persistent fracture cannot be ruled out.According to the complaint, this patient was revised to a synthes nail and plate.The impact to the patient was the reported nail breakage and the revision.Since the patient¿s condition was reported as good and no other harm has been alleged to this patient, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 11.5MM X 20CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12144816
Report Number1020279-2021-05876
Device Sequence Number3976112
Product Code JDS
UDI-Device Identifier03596010565167
UDI-Public03596010565167
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675211
Device Catalogue Number71675211
Device Lot Number19BT16346
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer08/19/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date08/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;